New Mexico, 2015

Heavy Snow in New Mexico, December 12 to 13, 2015

December 12 to 13, 2015 · NWS EPZ · 2 events in 2 counties and zones

An upper low cutoff over Northern New Mexico with a 150 knot jet entering Eastern New Mexico. A period of enhanced low level upslope flow on the back side of the system brought over a foot of snow to the highest elevations of the Sacramento Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper low cutoff over Northern New Mexico with a 150 knot jet entering Eastern New Mexico. A period of enhanced low level upslope flow on the back side of the system brought over a foot of snow to the highest elevations of the Sacramento Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Dec 12, 3:10 AM MST, 8 hours 50 minutes earlier.

Area forecast discussion, Dec 12, 3:10 AM MST, 8 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
310 AM MST SAT DEC 12 2015

.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM WITH A COLD FRONT WILL BRING COOLER
WINDY WEATHER ACROSS NEW MEXICO AND WEST TEXAS TODAY ALONG WITH
WIDESPREAD RAIN AND MOUNTAIN SNOW SHOWERS AND EVEN ISOLATED
THUNDERSTORMS. HIGH PRESSURE AND WESTERLY WINDS WILL PRODUCE
SEASONABLY COOL DRY WEATHER ON SUNDAY. ANOTHER LOW PRESSURE
SYSTEM WITH A COLD FRONT WILL APPROACH THE BORDERLAND FROM THE
WEST INITIALLY CAUSING MILD AND WINDY CONDITIONS ON MONDAY BEFORE
BRINGING MUCH COOLER TEMPERATURES AND CHANCES FOR RAIN AND SNOW
MONDAY NIGHT. TUESDAY THROUGH FRIDAY SHOULD BE DRY BUT COOL WITH
BELOW NORMAL TEMPERATURES.

&&

.DISCUSSION...
ACTIVE WEATHER SCENARIO EVOLVING THIS EARLY THIS MORNING. DEEP AND
STRONG UPPER TROUGH NOW OVER WESTERN ARIZONA WILL MOVE EASTWARD
TODAY AND PASS ACROSS NEW MEXICO/WEST TEXAS THIS AFTERNOON AND
TONIGHT. RATHER STRONG ASSOCIATED SURFACE LOW WILL MEANWHILE MOVE
ACROSS SOUTHERN  COLORADO WITH A TRAILING COLD FRONT SWEEPING
ACROSS THE CWA THIS MORNING AND EARLY AFTERNOON. STRENGTHENING LOW
AND MID LEVEL GRADIENTS SHOULD CREATE WINDY CONDITIONS TODAY AND
BREEZY TO WINDY WEATHER OVERNIGHT.

SYSTEM HAS LITTLE MOISTURE INFLOW DUE TO MAINLY CONTINENTAL
TRAJECTORIES. HOWEVER WITH A 160 KT UPPER JET MAX EXTENDING
THROUGH THE CWA PRONOUNCED DYNAMIC LIFT WILL OCCUR PER
DIFFERENTIAL PVA FIELDS. THIS IN CONJUNCTION WITH FRONTAL PASSAGE
SHOULD PROVIDE SUFFICIENTLY  STRONG AND DEEP UPWARD MOTION TO
GENERATE WIDESPREAD PRECIP TODAY. IN ADDITION DYNAMIC COOLING
ALOFT WILL MAKE AIR MASS WEAKLY UNSTABLE SO HAVE ADDED THUNDER TO
THE FORECAST. PRECIP SHOULD START OUT AS MOSTLY RAIN BUT LOW LEVEL
POST FRONTAL COLD AIR ADVECTION COLLOCATED UNDER COOLING ALOFT
WILL LOWER SNOW LEVELS TO 6000 FEET FROM WEST TO EAST TODAY. AT
MOMENT SNOW AMOUNTS LOOK TO BE AROUND 1 TO 3 INCHES MOST MOUNTAIN
AREAS THOUGH GREATER AMOUNTS POSSIBLE OVER HIGHER PEAKS.

TROUGH WILL BE EAST OF THE ROCKIES BY LATE EVENING WITH SUBSIDING
WEST TO NORTHWEST FLOW BEHIND IT PRODUCING SEASONABLY COOL DRY
WEATHER ON SUNDAY. HOWEVER ANOTHER DEEP UPPER TROUGH WILL MOVE
EASTWARD INTO ARIZONA ON MONDAY WITH STRONG SURFACE LEE
CYCLOGENESIS OCCURRING OVER NORTHEAST NEW MEXICO. THIS SITUATION
WILL INDUCE WINDY CONDITION ON MONDAY WITH MILD TEMPERATURES.
TROUGH AND ASSOCIATED COLD FRONT WILL THEN MOVE ACROSS THE CWA
MONDAY NIGHT BRINGING CHANCES FOR RAIN AND SNOW WITH MUCH COOLER
DRY WEATHER OCCURRING ON TUESDAY.

WEDNESDAY THROUGH FRIDAY NORTHWEST FLOW ALOFT OVER WEAK HIGH
PRESSURE AT THE SURFACE WILL RESULT IN DRY WEATHER WITH SLOWLY
WARMING TEMPERATURES.

&&

.AVIATION...VALID 12/12Z-13/12Z.
AN UPPER LEVEL TROUGH WITH A COLD FRONT WILL BRING WIDESPREAD
AREAS OF MVFR CEILINGS AND VISIBILITIES WITH A FEW AREAS OF IFR
CONDITIONS THROUGH 00Z IN RAIN AND MOUNTAIN SNOW SHOWERS AND
ISOLATED THUNDERSTORMS. SURFACE WINDS ALSO GUSTING AROUND 40 TO 50
MPH THROUGH 06Z WITH MODERATE OR GREATER TURBULENCE BELOW 6,000
FEET AGL. MOSTLY VFR CONDITIONS AFTER 00Z.

&&

.FIRE WEATHER...
A STRONG LOW PRESSURE SYSTEM WITH A COLD FRONT WILL BRING COOLER
WINDY WEATHER ACROSS NEW MEXICO AND WEST TEXAS TODAY ALONG WITH
WIDESPREAD RAIN AND MOUNTAIN SNOW SHOWERS AND EVEN ISOLATED
THUNDERSTORMS. HIGH PRESSURE AND WESTERLY WINDS WILL PRODUCE
SEASONABLY COOL DRY WEATHER ON SUNDAY. ANOTHER LOW PRESSURE
SYSTEM WITH A COLD FRONT WILL APPROACH THE BORDERLAND FROM THE
WEST INITIALLY CAUSING MILD AND WINDY CONDITIONS ON MONDAY BEFORE
BRINGING MUCH COOLER TEMPERATURES AND CHANCES FOR RAIN AND SNOW
MONDAY NIGHT. TUESDAY THROUGH FRIDAY SHOULD BE DRY BUT COOL WITH
BELOW NORMAL TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 57  37  55  33 /  60  10   0   0
SIERRA BLANCA           60  30  52  27 /  60  10   0   0
LAS CRUCES              54  31  53  27 /  60  20   0   0
ALAMOGORDO              54  30  49  29 /  60  20   0   0
CLOUDCROFT              38  16  39  24 /  60  30   0   0
TRUTH OR CONSEQUENCES   54  31  53  28 /  60  20   0   0
SILVER CITY             44  27  47  26 /  60  30   0   0
DEMING                  53  28  54  26 /  60  10   0   0
LORDSBURG               51  27  52  24 /  50  10   0   0
WEST EL PASO METRO      57  37  56  34 /  60  10   0   0
DELL CITY               58  30  54  26 /  60  10   0   0
FORT HANCOCK            60  35  56  30 /  60  10   0   0
LOMA LINDA              52  33  50  32 /  60  10   0   0
FABENS                  57  34  55  29 /  60  10   0   0
SANTA TERESA            56  34  54  30 /  60  10   0   0
WHITE SANDS HQ          55  34  52  30 /  60  20   0   0
JORNADA RANGE           55  26  53  22 /  60  20   0   0
HATCH                   54  29  54  26 /  60  10   0   0
COLUMBUS                55  32  54  29 /  60  10   0   0
OROGRANDE               56  34  52  31 /  60  20   0   0
MAYHILL                 47  25  46  29 /  60  30   0   0
MESCALERO               45  21  42  25 /  60  30   0   0
TIMBERON                44  26  44  29 /  60  30   0   0
WINSTON                 46  26  48  24 /  60  30   0   0
HILLSBORO               51  26  53  24 /  70  20   0   0
SPACEPORT               55  29  53  25 /  60  20   0   0
LAKE ROBERTS            44  17  48  17 /  70  30   0   0
HURLEY                  47  26  48  24 /  60  20   0   0
CLIFF                   49  21  51  19 /  60  20   0   0
MULE CREEK              48  17  49  15 /  60  20   0   0
FAYWOOD                 48  28  50  27 /  60  20   0   0
ANIMAS                  50  26  55  22 /  50  20   0   0
HACHITA                 54  25  55  21 /  60  20   0   0
ANTELOPE WELLS          52  26  56  24 /  60  20   0   0
CLOVERDALE              49  26  53  27 /  60  20   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...WIND ADVISORY UNTIL 6 PM MST THIS EVENING FOR NMZ401>403-406-408-
     415-416.

TX...NONE.
&&

05 ROGASH
Hazardous weather outlook, Dec 12, 4:30 AM MST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
430 AM MST SAT DEC 12 2015

NMZ401>417-TXZ418>424-131345-
UPPER GILA RIVER VALLEY-SOUTHERN GILA
HIGHLANDS/BLACK RANGE-SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-EASTERN BLACK
RANGE FOOTHILLS-SIERRA COUNTY LAKES-NORTHERN DONA ANA COUNTY-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-CENTRAL TULAROSA BASIN-
SOUTHERN TULAROSA BASIN-WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500
FEET-SACRAMENTO MOUNTAINS ABOVE 7500 FEET-EAST SLOPES SACRAMENTO
MOUNTAINS BELOW 7500 FEET-OTERO MESA-WESTERN EL PASO COUNTY-
EASTERN/CENTRAL EL PASO COUNTY-NORTHERN HUDSPETH HIGHLANDS/HUECO
MOUNTAINS-SALT BASIN-SOUTHERN HUDSPETH HIGHLANDS-RIO GRANDE VALLEY
OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-RIO GRANDE VALLEY OF
EASTERN HUDSPETH COUNTY-
430 AM MST SAT DEC 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A DEEP LOW PRESSURE SYSTEM WITH A COLD FRONT WILL BRING WINDY
CONDITIONS TODAY WITH WEST TO SOUTHWEST WINDS GUSTING FROM 40 TO 50
MPH WITH STRONGEST WINDS OVER THE MOUNTAINS AND ALONG EASTERN
SLOPES.

IN ADDITION THE STORM WILL GENERATE WIDESPREAD RAIN SHOWERS ACROSS
THE LOWER ELEVATIONS WITH SNOW OR RAIN MIXED WITH SNOW OVER THE
MOUNTAINS. SNOW AMOUNTS WILL BE AROUND 1 TO 3 INCHES ABOVE
7000 FEET.

ISOLATED THUNDERSTORMS WITH SMALL HAIL ARE ALSO POSSIBLE.

MOST OF THE RAIN AND SNOW WILL END BY EARLY THIS
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINDY AGAIN MONDAY WITH WINDS GUSTING FROM 40 TO 50 MPH IN THE
AFTERNOON. THERE WILL ALSO BE A FEW LIGHT RAIN AND SNOW SHOWERS
OCCURRING MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT... SPOTTER INFORMATION MAY BE
REQUIRED TODAY TO REPORT HIGH WIND SPEEDS OR SNOW
AMOUNTS...ESPECIALLY OVER THE MOUNTAINS.

ROGASH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Sacramento Mountains Above 7500 Feet

When
December 12, 12:00 PM MST to December 13, 7:00 AM MST
Where
Sacramento Mountains Above 7500 Feet forecast zone
Reported by
CoCoRaHS
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

Snowfall accumulations ranged from 6 inches 7 miles east of Cloudcroft to 13.5 inches in Sunspot. The town of Cloudcroft received 9 inches of snow.

Heavy Snow, West Slopes Sacramento Mountains Below 7500 Feet

When
December 12, 10:00 PM MST to December 13, 7:00 AM MST
Where
West Slopes Sacramento Mountains Below 7500 Feet forecast zone
Reported by
CoCoRaHS
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

An observer reported 6 inches of snow 5 miles west of Cloudcroft.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612126, 612127.